Alert archive / Georgia / Areal Flood Warnings in 2008

Areal Flood Warning 13, NWS Atlanta, GA

December 12, 2008Murray County, Whitfield County, Georgia

NWS Atlanta, GA issued this areal flood warning at Dec 12, 2008, 8:42 AM EST for Murray County, Whitfield County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 12, 2008, 8:42 AM EST (13:42 UTC)
Expired
Dec 12, 2008, 2:45 PM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-208 m²/s²
0-3 km storm-relative helicity
-159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS42 KFFC 121342
FLWFFC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 AM EST FRI DEC 12 2008

GAC213-313-121945-
/O.NEW.KFFC.FA.W.0013.081212T1342Z-081212T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
842 AM EST FRI DEC 12 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* COUNTY FLOOD WARNING FOR SMALL STREAMS IN...
  MURRAY COUNTY IN NORTHWEST GEORGIA
  WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 245 PM EST FRIDAY

* SOME STREAMS AND CREEKS AFFECTED INCLUDE...KEITHS MILL NEAR
  DALTON. CURRENT STAGE IS 18 FFET AND FLOOD STAGE IS 16 FEET.

DO NOT ATTEMPT TO CROSS WATER OF UNKNOWN DEPTH...ON FOOT OR IN AN
AUTOMOBILE. DO NOT DRIVE AROUND BARRICADES...MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS OR
WARNINGS.

IF YOU SEE SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6.

LAT...LON 3484 8462 3481 8459 3473 8465 3458 8465
      3459 8472 3462 8472 3460 8477 3463 8491
      3461 8504 3471 8505 3472 8516 3480 8513
      3481 8506 3485 8506 3485 8502 3499 8497
      3500 8462 3499 8462

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Dec 12, 5:30 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 12, 5:30 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST FRI DEC 12 2008

.SHORT TERM /TODAY THROUGH SUNDAY/...
STORM THAT HAS HAMMERED THE SOUTHEAST OVER THE PAST SEVERAL DAYS IS
FINALLY LIFTING RAPIDLY NORTHEAST THIS MORNING. PRECIPITATION APPEARS
TO BE FINISHED WITH THIS SYSTEM. SKIES SHOULD CLEAR QUICKLY THIS
MORNING ACROSS ALL BUT THE FAR NORTH AND EAST. A FAST MOVING SHORT
WAVE ZIPS ACROSS THE OHIO VALLEY TODAY...BUT MOISTURE AND CLOUD COVER
ASSOCIATED WITH THIS SYSTEM SHOULD REMAIN NORTH OF THE STATE. WINDS
ACROSS CENTRAL GEORGIA ARE HAVING A HARD TIME REACHING ANYWHERE NEAR
WIND ADVISORY CRITERIA AT THIS TIME. NORTH GEORGIA IS CLOSER WITH A
FEW OF OUR HIGHEST ELEVATION RAWS SITES AT OR SLIGHTLY ABOVE ADVISORY
LEVELS. I HAVE RECONFIGURED THE WIND ADVISORY TO INCLUDE ONLY THOSE
AREAS GENERALLY FROM THE ATLANTA AND ATHENS AREAS NORTHWARD...AND I
EXTENDED THE TIME UNTIL 18Z AS MODELS SHOW THE BEST 850MB AND LOWER
WINDS PEAKING AROUND 12Z AND THEN SLOWLY DIMINISHING THROUGH THE
MORNING. THE REST OF THE SHORT TERM FORECAST PERIOD IS DECIDEDLY
QUIETER WITH NORTHWEST UPPER FLOW TRANSITIONING TO ZONAL AND
EVENTUALLY SOUTHWEST THROUGH SUNDAY. DRY HIGH PRESSURE REMAINS IN
PLACE AT THE LOWER LEVELS THROUGH THE PERIOD. SEASONAL TEMPERATURES
AND NO PRECIPITATION ARE EXPECTED THROUGH THE SHORT TERM FORECAST
PERIOD.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GFS AND ECMWF MODELS SHOW A FAIRLY STATIC UPPER LEVEL PATTERN ACROSS
THE CONTINENTAL U.S. THROUGH THE EXTENDED FORECAST PERIOD. NORTH
GEORGIA ENDS UP IN THE TRANSITION ZONE BETWEEN THE PERSISTENT...FAST
SOUTHWEST UPPER FLOW AND A LARGE RIDGE CENTERED OVER THE GULF OF
MEXICO. A COLD FRONT IS PROGGED TO DROP INTO NORTH GEORGIA AROUND THE
BEGINNING OF THE NEW WORK WEEK...AND REMAIN OVER THE REGION THROUGH
THE EXTENDED FORECAST PERIOD. ALTHOUGH THE BEST UPPER LEVEL SUPPORT
FOR PRECIPITATION REMAINS NORTH OF THE STATE IN THE STRONGER
SOUTHWEST UPPER FLOW...AMPLE LOW LEVEL MOISTURE AND THE STATIONARY
FRONT IN THE AREA ARE ENOUGH FOR CHANCE POPS THROUGH THE MAJORITY
OF THE EXTENDED FORECAST PERIOD. TEMPERATURES ARE EXPECTED TO BE
NOTICEABLY ABOVE SEASONAL NORMS THROUGH THE PERIOD.

&&

.AVIATION...
RAPID CLEARING HAS OCCURRED ACROSS NORTH AND CENTRAL GA THIS
MORNING. SKIES SHOULD REMAIN CLEAR DURING THE DAY. MAIN WEATHER
FEATURE TODAY WILL BE WIND. WINDS WILL REMAIN NORTHWEST SUSTAINED 15
TO 20KT WITH GUSTS TO NEAR 35KT...MAINLY NORTH OF A LINE FROM
ATLANTA TO ATHENS. FOR CENTRAL GA...NORTHWEST WINDS 10 TO 15KT WITH
GUSTS AROUND 20 TO 25KT. WINDS SHOULD DIMINISH DURING THE AFTERNOON.
NO VISIBILITY RESTRICTIONS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  29  53  31  53 /   0   0   0   5  10
ATLANTA         51  30  52  31  54 /   0   0   5   5  10
BLAIRSVILLE     48  26  49  27  51 /   5   0   0   5  10
CARTERSVILLE    50  26  53  29  54 /   5   0   5   5  10
COLUMBUS        56  31  57  35  62 /   0   0   5   5  10
GAINESVILLE     50  29  52  32  51 /   5   0   0   5  10
MACON           57  29  54  33  60 /   0   0   0   5  10
ROME            49  27  53  31  54 /   5   0   0   5  10
PEACHTREE CITY  51  27  54  28  56 /   0   0   5   5  10
VIDALIA         60  32  57  34  62 /   0   0   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BANKS...BARROW...BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...DAWSON...
DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GORDON...GREENE...GWINNETT...HALL...HARALSON...HEARD...HENRY...
JACKSON...LUMPKIN...MADISON...MORGAN...MURRAY...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...POLK...
ROCKDALE...SOUTH FULTON...TALIAFERRO...TOWNS...UNION...WALKER...
WALTON...WHITE...WHITFIELD...WILKES.

&&

20/41
Hazardous weather outlook, Dec 12, 6:42 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 AM EST FRI DEC 12 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
642 AM EST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS EXPECTED OVER NORTH GEORGIA TODAY.

.SYNOPSIS...
STRONG LOW PRESSURE WAS MOVING RAPIDLY UP THE ATLANTIC COAST THIS
MORNING...WHILE HIGH PRESSURE WAS BUILDING IN ACROSS THE
SOUTHEAST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE SUSTAINED WINDS OF 15 TO 25 MPH WITH
OCCASIONAL GUSTS TO 35 MPH...MAINLY ALONG AND NORTH OF AN ATLANTA
TO ATHENS LINE THIS MORNING.

.DISCUSSION...
LOW PRESSURE MOVING UP THE ATLANTIC COAST AND STRONG HIGH PRESSURE
BUILDING INTO GEORGIA HAVE PRODUCED A TIGHT PRESSURE GRADIENT. AS
A RESULT...STRONG WINDS WILL CONTINUE OVER NORTH GEORGIA MAINLY
THIS MORNING. WINDS WILL BEGIN TO DIMINISH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:30 PM ESTAreal Flood WarningFFCDooly6 hr
Dec 12, 8:48 AM ESTAreal Flood WarningFFCWebster12 hr
Dec 12, 2:16 PM ESTAreal Flood WarningFFCMurray, Whitfield9 hr

Nearby

Areal Flood Warnings in Georgia, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.